Colorado, 2023Heavy Snow in Colorado, February 9, 2023
February 9, 2023 · NWS PUB · 4 events in 3 counties and zones
Generally weak snow bands developed over the mountains and spread over the lower elevations. Hazardous travel conditions developed over the I-25 corridor and over the eastern foothills.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Generally weak snow bands developed over the mountains and spread over the lower elevations. Hazardous travel conditions developed over the I-25 corridor and over the eastern foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 9, 4:07 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 9, 4:07 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
407 AM MST Thu Feb 9 2023
.SHORT TERM...(Today and tonight)
Issued at 406 AM MST Thu Feb 9 2023
Key messages:
1) Locally heavier snow possible over parts of the Raton Mesa region
early this AM.
2) Cold and windy today over the plains.
Currently...
at 3 AM, and areas of heavy snow was pushing steadily south across
the greater Huerfano and Las Animas county regions. Elsewhere,
patchy areas of light snow was occurring over other parts of the
plains and southern mtn regions. Interior mtns were generally dry.
With lots of clouds still over the region, temps were still
relatively mild over the plains with 20s to mid 30s in some
locations, especially out east along the Arkansas River. Interior
valleys were chilly with readings in teh L20 while the mtns were in
the single digits.
Here at the WFO, we got just under an inch of snow (0.8") as of 3
AM.
Rest of this Morning...
Locally heavy snow will be possible over the Raton Mesa region,
especially the eastern slopes of the southern Sangres and the Las
Animas county regions. Hi res guidance was showing of 3 to 6 inch
totals possible over the eastern and northern slopes and have issued
a snow advisory for these region through mid morning (my main goal
was to capture the heavy snow potential over Raton Pass). Otherwise,
most areas should be dry with a few passing snow showers still
possible (especially Palmer Divide).
The main concern this morning will be sick roadways from the snow
that has already fallen in the metro areas and, more importantly,
the increasing winds which will cause cold wind chill values this AM
for the morning commute.
This afternoon...
Mainly dry with a few snow showers still possible. Main concern will
be the continuing winds of 20 to 40 mph over the plains. Max temps
today will be in the 20s and 30s today, but with the winds
continuing, it will feel much colder. Overall best chance of
continuing snow showers will be over the greater southern Sangre De
Cristo mtns region.
Tonight...
Cold and dry. Single digits and L10s plains, negative single digits
valleys and mtns. winds will become negligible shortly after sunset.
\/Hodanish
.LONG TERM...(Friday through Wednesday)
Issued at 406 AM MST Thu Feb 9 2023
.Key Messages...
1) Dry and warmer for Friday into the weekend.
2) Cooler and more unsettled for the middle of next week.
Friday-Saturday...Warmer and drier conditions return for Friday and
Saturday, as upper level ridging builds back across the Rockies.
This will lead to temperatures warming back into the 40s and 50s
across the Plains on Friday and into 50s and 60s on Saturday, as the
ridge axis translates across the central Rockies. With dry air in
place, could see some pockets of near critical fire weather
conditions west of the I-25 Corridor on Saturday.
Sunday-Wednesday...A lower confidence forecast for Sunday and Monday
as the upper ridge flattens across the region through the day
Sunday, with short wave energy moving across the Intermountain West
splitting as it moves across the Rockies. The northern stream energy
could send a weak front across eastern Colorado late Sunday night
and Monday while southern stream energy lifts out across the Desert
Southwest Sunday and out across the Southern Rockies on Monday. How
far north said southern stream upper low lifts out remains in
question, with the latest NBM data possibly catching onto the
ensemble mean further south solutions and limiting rain and snow
chances to generally along and south of the Highway 50 Corridor
Sunday night and Monday, with temperatures Sunday and Monday at to
slightly above seasonal levels.
Latest model data continues to indicate a better potential for more
widespread precipitation and cooler weather later Tuesday and
Wednesday, as more energy digs across the Int ermountain West and
into the Rockies.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 406 AM MST Thu Feb 9 2023
Overall...VFR conditions likely through the next 24 hours at the 3
taf sites, KPUB, KALS and KCOS. I cant rule out some passing snow
showers but significant precip impacts not expected. Main concern
will be gusty north winds at KCOS and KPUB today.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM MST this morning for COZ074-
075-094.
&&
SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Feb 9, 4:39 AM MST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
439 AM MST Thu Feb 9 2023
COZ058>089-093>099-101145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
439 AM MST Thu Feb 9 2023
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Snow can be expected this morning across the Raton Mesa region,
where 2 to 4 inches of snow will be possible, along with higher
amounts possible over the southern Sangre De Cristo mountains and
Raton Pass.
Some additional light accumulations of snow will be possible over
the Palmer Divide early this morning. Any amounts will likely be an
inch or less.
Wind chill values in the single digits and 10s are expected this
morning over the plains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Warmer and drier weather is expected across south central and
southeast Colorado for Friday and into the early weekend, with
chances of rain and snow showers returning later Sunday and
Monday, generally south of the Highway 50 Corridor. Cooler and
more unsettled weather areawide will be possible later Tuesday and
Wednesday, as another weather system looks to move across the
central Rockies.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.
34/23
In the hours before
Local storm report, Feb 9, 4:27 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
427 AM MST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM SNOW 5 NNE COLORADO SPRINGS 38.89N 104.79W
02/09/2023 M1.0 INCH EL PASO CO TRAINED SPOTTER
NEAR UCCS VIA BROADCAST MEDIA.
&&
MWLocal storm report, Feb 9, 4:31 AM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
431 AM MST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM SNOW 3 N COLORADO SPRINGS 38.86N 104.82W
02/09/2023 M1.0 INCH EL PASO CO TRAINED SPOTTER
BROADCAST MEDIA.
&&
MWLocal storm report, Feb 9, 5:10 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
510 AM MST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM SNOW 5 SSE AIR FORCE ACADEMY 38.94N 104.83W
02/09/2023 M1.2 INCH EL PASO CO TRAINED SPOTTER
&&
MWLocal storm report, Feb 9, 5:35 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 AM MST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 1 W RYE 37.92N 104.95W
02/09/2023 M6.0 INCH PUEBLO CO TRAINED SPOTTER
&&
MWLocal storm report, Feb 9, 5:39 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
539 AM MST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW WOODLAND PARK 39.00N 105.05W
02/09/2023 E1.5 INCH TELLER CO PUBLIC
RELAYED VIA BROADCAST MEDIA.
&&
MWLocal storm report, Feb 9, 6:36 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
636 AM MST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 2 ESE PENROSE 38.42N 104.99W
02/09/2023 M2.0 INCH FREMONT CO TRAINED SPOTTER
&&
MWHeavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- February 9, 7:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Eleven inches of snow fell.
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- February 9, 7:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Eleven inches of snow fell.
Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- February 9, 7:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Six and a half inches of snow fell 2 NNW of Gulnare, five and a half inches of snow fell 3 miles north of Cokedale, and five inches of snow fell 3 miles west of Trinidad.
Heavy Snow, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- February 9, 7:46 AM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Six point five inches of snow fell.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Indiana, February 9, 2023$260,000 · 54 kt wind · 4 events
- High Wind and Strong Wind in Alabama, February 9, 2023$55,000 · 51 kt wind · 6 events
- Strong Wind in Kentucky, February 9, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 9, 2023$19,000 · 19 events
- Tornado in Florida, February 9, 2023$5,000 · EF1 · 1 event
- High Wind in Indiana, February 9, 2023$25,000 · 52 kt wind · 3 events
- High Wind and Strong Wind in Kentucky, February 9, 202362 kt wind · 20 events
- Winter Storm and Winter Weather in Wisconsin, February 9, 202314 events
- High Wind in Ohio, February 9, 202350 kt wind · 11 events
- High Surf in Hawaii, February 9 to 11, 202310 events
- Strong Wind in Hawaii, February 9 to 10, 20239 events
- Winter Weather in Maine, February 9 to 10, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083620, 1083623, 1083625, 1083621.